Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 291, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 9, 2008, 5:29 PM CDT for Randolph County, Arkansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2008, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 9, 2008, 5:45 PM CDT
- In force
- 16 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Randolph County, AR
The radar
The Memphis radar (KNQA), 152 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:52 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 9, 3:52 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 352 PM CDT MON JUN 9 2008 .DISCUSSION... IT APPEARS THAT THE MIDSOUTH WILL BREAK FREE OF THE RECENT HOT DRY SPELL LATE IN THE WEEK. FIRST FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT. MIDAFTERNOON GOES WATER VAPOR IMAGERY SHOWED AN OPEN TROF EXTENDING FROM ND...SOUTH THROUGH CENTRAL TX. A SHORTWAVE LOBE OF ENERGY WAS EVIDENT OVER KS...LIFTING EAST TOWARD MO. THE REMNANTS OF AN OVERNIGHT MCS OVER OK NEVER COMPLETELY DISSIPATED TODAY...AND HAS REFIRED OVER THE OUACHITA MOUNTAINS OF SOUTHEAST OK AND WESTERN AR. THE AIRMASS AHEAD OF THESE THUNDERSTORMS WAS MODERATELY UNSTABLE OVER SOUTHERN AND CENTRAL AR...WITH SURFACE BASED CAPES OT 2000 TO 2500 J/KG. OVER THE MIDSOUTH...CAPES WERE GENERALLY NEAR 1500 J/K. MODERATELY WARM MIDLEVEL TEMPS...AROUND 8C AT 700MB...WERE SUPPRESSING MOST...THOUGH NOT ALL...DEEP CONVECTION IN THE ABSENCE OF STRONG LOW LEVEL FORCING. THE MIDSOUTH WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THE MS RIVER AND OVER FAR NORTHWEST TN THIS EVENING...AS THE COLD POOL INTERCEPTS THE WARM AND CONDITIONALLY UNSTABLE AIRMASS. GREATEST SEVERE THREAT EXPECTED OVER NORTHEAST ARKANSAS...THROUGH SUNSET. EXPECT A GRADUAL WEAKENING AND DECREASING COVERAGE TREND OVER THE MIDSOUTH LATE TONIGHT...AS THE LOW LEVELS GRADUALLY STABILIZE AND THE SHORTWAVE LIFTS FROM KS TO THE GREAT LAKES. EXPECT THE SOUTHERN END OF THIS SHORTWAVE MAY BE SHEARED/WEAKENED SOME AS IT ENCOUNTERS EASTERLY FLOW BROUGHT IN BY WEAK TROPICAL UPPER LOW OVER FL. TUESDAY WILL SEE A THE MAIN CONVECTIVE BOUNDARY / FRONT STALLED OVER THE MIDSOUTH UNDER WEAK UPPER FLOW. THE EASTERLY FLOW SHOULD RESULT IN DEEPER MOISTURE AND WEAKER CONVECTIVE INHIBITION OVER NORTHEAST MS AND THE TN RIVER VALLEY TUESDAY AFTERNOON...MUCH AS IT HAS TODAY OVER SOUTHWEST AL/SOUTHEAST MS. TROPICAL MOISTURE AND WEAK EAST/SOUTHEAST MIDLEVEL FLOW WILL SPREAD A BIT FURTHER INTO THE MIDSOUTH ON WEDNESDAY...RESULTING IN DIURNAL ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY EAST AND SOUTHEAST OF MEMPHIS. THURSDAY THROUGH SATURDAY WILL SEE A BROAD UPPER LEVEL TROF CROSS THE CENTRAL AND NORTHERN TIER STATES...EVENTUALLY RESULTING IN NORTHWEST FLOW ALOFT OVER THE MIDSOUTH BY THE WEEKEND. BOTH GFS AND ECMWF BRING A MIDLEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONT THROUGH THE MIDSOUTH LATE FRIDAY/EARLY SATURDAY. UNDER NORTHWEST FLOW ALOFT...DRY AND COOLER CONTINENTAL SURFACE HIGH PRESSURE WILL SETTLE INTO THE MIDSOUTH THIS WEEKEND...PUSHING THE WARM AND MORE HUMID AIR TO NEAR THE COAST. GFS HAS BEEN QUITE CONSISTENT IN RECENT RUNS IS WELL CORROBORATED BY THE 12Z ECMWF IN THE EXTENDED PERIODS...LEADING TO BETTER THAN AVERAGE FORECAST CONFIDENCE. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 72 91 74 93 / 60 20 10 20 MKL 70 88 67 91 / 50 20 10 20 JBR 70 90 71 93 / 60 10 10 10 TUP 71 90 70 90 / 30 30 20 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 9, 5:02 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 502 PM CDT MON JUN 9 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-110015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 502 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTHWEST OF A LINE FROM MEMPHIS TO DRESDEN TENNESSEE...MAINLY THROUGH MIDNIGHT. DAMAGING STRAIGHT LINE WINDS TO 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. LARGE HAIL UP TO NICKEL SIZE WILL BE THE SECONDARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL OCCUR WITH THE STRONGEST THUNDERSTORMS. SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE MIDSOUTH THROUGH MID EVENING...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHWEST TENNESSEE. TLSJR
In the hours before
Special weather statement, Jun 9, 1:32 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 132 PM CDT MON JUN 9 2008 ARZ008-009-091915- CLAY AR-RANDOLPH AR- 132 PM CDT MON JUN 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF BIGGERS AT 132 PM CDT... MOVING NORTHEAST AT 24 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF CORNING...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jun 9, 5:25 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 525 PM CDT MON JUN 9 2008 ARZ026-028-092300- CRAIGHEAD AR-MISSISSIPPI AR- 525 PM CDT MON JUN 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF CARAWAY AT 525 PM CDT...MOVING NORTHEAST AT 29 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES OF CARAWAY...LEACHVILLE...MANILA AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY.. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Jun 9, 5:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL POCAHONTAS 36.26N 90.97W
06/09/2008 E0.75 INCH RANDOLPH AR TRAINED SPOTTER
PENNY SIZE HAIL IN POCAHONTAS.
&&
CCDThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 49 min |
| Jun 9, 4:42 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 48 min |
| Jun 9, 5:14 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Randolph | 46 min |
| Jun 9, 5:45 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 35 min |
| Jun 9, 6:04 PM CDT | Severe Thunderstorm Warning | MEG | Cross | 41 min |
| Jun 9, 6:25 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 27 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.